Hail, Wabasha
- When
- June 14, 3:49 PM CST
- Where
- Wabasha County, 2.94 mi E of Bellechester
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.368, -92.460
A line of severe thunderstorms developed ahead of a low pressure system over southern Minnesota during the evening hours of June 14th. The severe thunderstorms produced large hail and damaging winds across parts of southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of severe thunderstorms developed ahead of a low pressure system over southern Minnesota during the evening hours of June 14th. The severe thunderstorms produced large hail and damaging winds across parts of southeast Minnesota. Half dollar size hail fell near Oak Center (Wabasha County) and trees were blown down near Wasioja (Dodge County). The storms also produced a 62 mph gust on the northwest side of Rochester (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 14, 1:42 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 242 PM CDT THU JUN 14 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY 242 PM CDT THU JUN 14 2012 MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. FOCUS THEN TURNS TO SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. WATER VAPOR IMAGERY SHOWED A POTENT UPPER LEVEL TROUGH EXTENDING FROM CENTRAL MANITOBA SOUTH THROUGH WESTERN NORTH DAKOTA INTO NORTHEAST SOUTH DAKOTA...PUSHING EAST. SURFACE OBSERVATIONS SHOWED LOW PRESSURE MOVING INTO CENTRAL MINNESOTA. A WARM FRONT WAS DRAPED ACROSS CENTRAL MINNESOTA INTO SOUTHEAST MINNESOTA. A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW THROUGH SOUTHWEST MINNESOTA...FAR NORTHWEST IOWA...THROUGH CENTRAL NEBRASKA. LATEST RADAR SHOWED THUNDERSTORM ONGOING ACROSS CENTRAL INTO SOUTH CENTRAL MINNESOTA...SOME OF WHICH HAVE BEEN SEVERE THIS AFTERNOON. PLAN ON ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT LATE THIS AFTERNOON INTO THIS EVENING...IMPACTING THE FORECAST...PARTICULARLY ACROSS PARTS OF NORTHEAST IOWA...NORTHEAST IOWA...INTO WEST CENTRAL WISCONSIN. THE AFOREMENTIONED UPPER LEVEL TROUGH WILL MOVE NORTHEAST TONIGHT AND HEAD FOR HUDSON BAY. THE FRONT WILL DRAG THE COLD FRONT EASTWARD TONIGHT. THE FRONT WILL SLOW AND BECOME STATIONARY LATE TONIGHT INTO FRIDAY. FORECAST MODELS ARE SHOWING SOME SLIGHT DIFFERENCES ON EXACTLY WHERE THE STATIONARY BOUNDARY WILL ESTABLISH ITSELF ON FRIDAY. THE 12Z NAM PLACES THE FRONT STRETCHING FROM NORTH CENTRAL IOWA...NORTHEAST TO NEAR WINONA MINNESOTA INTO NORTHEAST WISCONSIN. THE 00 ECMWF SHOWS THE FRONT FURTHER TO THE NORTH...STRETCHING FROM SOUTH CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN. THE 12Z GFS IS IN LINE WITH THE NAM. AFTER SOME EARLY MORNING SHOWERS/THUNDERSTORMS ACROSS THE AREA...CAPE VALUES ARE EXPECTED TO INCREASE ALONG THE BOUNDARY. AFTERNOON 0-3 KM MUCAPE VALUES ARE EXPECTED TO RANGE FROM 1500 TO 2000 J/KG BY MID AFTERNOON. THE NAM DEWPOINTS LOOK A LITTLE ON THE HIGH SIDE FRIDAY AFTERNOON WITH VALUES RANGING FROM 68 TO 75...SO NOT BUYING INTO THE LARGE CAPE VALUES IT PRODUCING DURING THE AFTERNOON HOURS. NOT MUCH FORCING NOTED ALOFT BUT THE STRONG INSTABILITY AND WEAK CONVERGENCE ALONG THE FRONT SHOULD BE ENOUGH TO GET THUNDERSTORMS TO INITIATE AGAIN FRIDAY AFTERNOON. SHEAR IS RATHER WEAK...WITH 0-6 KM BULK SHEAR OF AROUND 20 KTS. CANNOT RULE OUT A PULSE SEVERE STORM OR TWO CAPABLE OF PRODUCING BRIEF HEAVY RAIN...AND POSSIBLY LARGE HAIL. THE NON SUPERCELL TORNADO PARAMETER INCREASES ALONG THE BOUNDARY...1.21...DURING THE AFTERNOON HOURS...SO WILL HAVE TO KEEP A CLOSE EYE ON ANY STORMS THAT DEVELOP NEAR THE BOUNDARY. DECIDED TO INCREASE SHOWERS/THUNDERSTORM CHANCES SLIGHTLY AND SHIFT THOSE HIGHER CHANCES A LITTLE FURTHER SOUTH VS. THE PREVIOUS FORECAST. THE EARLY MORNING THUNDERSTORMS AND CLOUD COVER/ALONG WITH THE LACK OF STRONG UPPER LEVEL SUPPORT WILL LIMIT OVERALL ORGANIZATION OF THE STORMS FRIDAY AFTERNOON. LOOK FOR THE SHOWERS/THUNDERSTORMS TO DISSIPATE EARLY FRIDAY EVENING AS SURFACE HEATING DIMINISHES. 850 MOISTURE TRANSPORT IS WEAK THROUGH THE DAY ALONG THE BOUNDARY...THIS SHOULD HELP TO MITIGATE THE HEAVY RAIN POTENTIAL. ACTIVE SOUTHWEST FLOW ALOFT WILL BE IN PLACE ACROSS THE FORECAST AREA FRIDAY NIGHT THROUGH SATURDAY. THE MAIN FEATURE TO KEEP A CLOSE WATCH ON WILL BE A VIGOROUS UPPER TROUGH PUSHING THROUGH THE DAKOTAS/CENTRAL PLAINS...MOVING EAST HEADED FOR THE UPPER MISSISSIPPI RIVER VALLEY. THE STATIONARY FRONT IS EXPECTED TO LIFT NORTH AND ACT AS A WARM FRONT AS THIS FEATURE DRAWS CLOSER. A LEADING SHORTWAVE WILL EJECT OUT OF THE CENTRAL PLAINS LATE FRIDAY NIGHT AND MOVE INTO THE FORECAST AREA EARLY SATURDAY MORNING. THIS FEATURE LOOKS TO SPARK A FEW SHOWERS AND THUNDERSTORMS AS IT MOVES INTO THE AREA EARLY SATURDAY MORNING. THE MAIN TROUGH FROM THE DAKOTAS...WILL BE PUSHING INTO MINNESOTA AS THE LEADING SHORTWAVE MOVES IN. THERE IS SOME DIFFERENCES IN THE MODELS REGARDING TIMING OF THIS WAVE. THE LEADING WAVE APPEARS TO MERGE WITH THE UPPER TROUGH AS IT PUSHES INTO THE FORECAST AREA LATE SATURDAY MORNING INTO SATURDAY AFTERNOON. CAPE AND SHEAR RAPIDLY INCREASES ACROSS THE FORECAST AREA SATURDAY LATE SATURDAY MORNING INTO SATURDAY AFTERNOON. THE STRONGEST 0-6KM SHEAR LAGS SLIGHTLY BEHIND THE FRONT. SHEAR APPEARS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS WITH 0-6 KM BULK SHEAR VALUES OF 30 TO 40 KTS. THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO UPPER MICHIGAN BY MID SUNDAY MORNING WITH WARM AND MOIST SOUTHERLY FLOW IN PLACE ACROSS THE FORECAST AREA. 0-3KM MUCAPE VALUES WILL INCREASE INTO THE 1500 TO 2500 J/KG RANGE BY SATURDAY AFTERNOON. THE TROUGH WILL PUSH A COLD FRONT FROM WEST TO EAST ACROSS THE FORECAST AREA..WITH SHOWERS AND THUNDERSTORMS EXPECTED ALONG THE FRONT. THE MAIN THREATS FROM ANY THUNDERSTORMS SATURDAY AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. WILL HAVE TO KEEP A CLOSE WATCH ON WHERE THE WARM FRONT ENDS UP. PLAN ON HIGHS ON SATURDAY RANGING FROM THE UPPER 80S ACROSS FAR SOUTHWEST WISCONSIN TO THE UPPER 70S TO AROUND 80 ACROSS NORTH CENTRAL WISCONSIN. HOWEVER...THESE TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER STREAMING IN FROM THE WEST AHEAD OF THE APPROACHING TROUGH. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING...WITH A BRIEF DRY PERIOD EXPECTED DURING THE DAY ON SUNDAY. PLAN ON PARTLY TO MOSTLY SUNNY SKIES ON SATURDAY WITH HIGHS RANGING FROM THE LOWER 80S ACROSS NORTHEAST IOWA TO THE UPPER 70S ACROSS NORTH CENTRAL WISCONSIN. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY 242 PM CDT THU JUN 14 2012 14.12 MEDIUM RANGE MODELS IN REASONABLE AGREEMENT SUNDAY NIGHT INTO MONDAY...INDICATING ANOTHER TROUGH MOVING ACROSS THE DAKOTAS/MINNESOTA PUSHING EAST INTO THE UPPER MISSISSIPPI RIVER VALLEY DURING THE DAY ON MONDAY. A MORE FAVORABLE PATTERN FOR STRONG TO SEVERE THUNDERSTORMS LOOKS TO SET UP MONDAY INTO TUESDAY AS A WARM FRONT PUSHES BACK INTO THE REGION AND SOUTHWEST FLOW ALOFT REESTABLISHES ACROSS THE AREA. THE FIRST ROUND OF SHOWERS AND STORMS APPEARS TO MOVE THROUGH SUNDAY NIGHT INTO MONDAY MORNING...MAINLY NORTH OF INTERSTATE 90 AS THE FIRST IN A SERIES OF UPPER LEVEL TROUGHS MOVE THROUGH THE AREA. A FRONTAL BOUNDARY PUSHES ACROSS THE FORECAST AREA DURING THE DAY ON MONDAY...POTENTIALLY SPARKING ADDITIONAL SHOWERS AND STORMS SOUTH OF INTERSTATE 90 MONDAY AFTERNOON. THE FRONT THEN STALLS JUST SOUTH OF THE I-90 CORRIDOR AND STARTS TO DRIFT NORTH ON TUESDAY AS A VIGOROUS TROUGH DIVES INTO THE PACIFIC NORTHWEST AND MOVES EAST TOWARDS THE NORTHERN PLAINS. PLENTY OF MOISTURE AND SHEAR TO WORK WITH DURING THIS TIMEFRAME BUT ITS DIFFICULT TO PINPOINT EXACT TIMING DETAILS THIS FAR OUT. THE ACTIVE PATTER REMAINS OVER THE REGION INTO THURSDAY AS THE TROUGH MOVES EAST TOWARDS THE GREAT LAKES. HIGH TEMPERATURES ON MONDAY WILL CLIMB WELL INTO THE 80S...WITH SOME LOCATIONS POSSIBLY APPROACHING 90 IN NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. PLAN ON HIGHS IN THE 80S TUESDAY INTO WEDNESDAY. WITH A SLIGHT COOL DOWN POSSIBLE ON THURSDAY IN THE WAKE OF THE TROUGH EXPECTED TO MOVE THROUGH. && .AVIATION...THROUGH 18Z FRIDAY 1240 PM CDT THU JUN 14 2012 FORECAST CHALLENGE IS FOCUSED ON SHOWERS AND THUNDERSTORM CHANCES THROUGHOUT THE PERIOD. EARLY THIS AFTERNOON...CLUSTER OF STORMS ACROSS CENTRAL AND EASTERN MINNESOTA WILL MOVE EAST-NORTHEAST AND SHOULD REMAIN NORTH OF KRST/KLSE. LATER THIS AFTERNOON AND EVENING...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA...AND MOVE NORTHEAST...MOST LIKELY IMPACTING KRST BETWEEN 23Z AND 04Z...WITH THE POSSIBLITY MVFR CONDITIONS BETWEEN 23Z AND 02Z. AT KLSE...CONFIDENCE IS LOW ON ANY STORMS TO IMPACT TERMINAL...SO FOR NOW LEFT OUT OF TAFS. A TIGHT PRESSURE GRADIENT WILL LEAD TO CONTINUED BREEZY SOUTHERLY WINDS FOR THE AFTERNOON...WITH GUSTS UP TO 30 KTS AT KRST AND 20 KTS AT KLSE. WINDS WILL SUBSIDE AROUND SUNSET WITH LOSS OF DAYTIME HEATING. FOR THE OVERNIGHT INTO FRIDAY...BROKEN MID TO HIGH LEVEL CLOUDS WILL PERSIST WITH ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE FRIDAY MORNING AFTER 12Z. && .ARX WATCHES/WARNINGS/ADVISORIES... 242 PM CDT THU JUN 14 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....ZT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 136 PM CDT THU JUN 14 2012 IAZ011-030-MNZ096-WIZ041>044-053>055-061-151200- ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JUNEAU-LA CROSSE- MONROE-RICHLAND-VERNON- 136 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHEAST MINNESOTA...FAR NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND TONIGHT. LIGHTNING AND HEAVY RAINFALL WOULD BE THE MAIN HAZARD FROM THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. LIGHTNING WILL BE THE MAIN HAZARD FROM ANY THUNDERSTORMS THAT OCCUR. PLAN ON ADDITIONAL CHANCES FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>010-018-019-029-MNZ086-087-094-095-151200- CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WINNESHIEK- 136 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON FROM SOUTHWEST MINNESOTA INTO NORTHWEST WISCONSIN...MAINLY AFTER 4 PM. AT THIS TIME...THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS... BUT A TORNADO OR TWO CAN NOT BE RULED OUT. INTENSE LIGHTNING AND HEAVY RAINFALL WOULD ACCOMPANY THESE STORMS AS WELL. THE STORMS SHOULD WEAKEN AND DISSIPATE LATE THIS EVENING. SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL OCCUR THIS AFTERNOON...STRONGEST ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA. THE STRONGEST WINDS WILL SUBSIDE AROUND SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. LIGHTNING AND GUSTY WINDS WILL BE THE MAIN HAZARDS FROM ANY THUNDERSTORMS THAT OCCUR. PLAN ON ADDITIONAL CHANCES FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-088-WIZ017-029-032>034-151200- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 136 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA INTO WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON FROM SOUTHWEST MINNESOTA INTO NORTHWEST WISCONSIN...MAINLY AFTER 4 PM. AT THIS TIME...THE MAIN HAZARDS WOULD BE LARGE HAIL AND DAMAGING WINDS. INTENSE LIGHTNING AND HEAVY RAINFALL ARE ALSO A HAZARD. THE STORMS ARE EXPECTED TO WEAKEN LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. LIGHTNING AND GUSTY WINDS WILL BE THE MAIN HAZARDS FROM ANY THUNDERSTORMS THAT OCCUR. PLAN ON ADDITIONAL CHANCES FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM FOR PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/ZT/HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 326 PM CDT THU JUN 14 2012 MNZ079-142130- WABASHA- 326 PM CDT THU JUN 14 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING WABASHA COUNTY... AT 321 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 19 MILES WEST OF MAZEPPA...MOVING EAST AT 25 MPH. LOCATIONS THAT MAY BE AFFECTED INCLUDE... MAZEPPA...BEAR VALLEY...ZUMBRO FALLS AND OAK CENTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. JW
The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were blown down just south of Claremont.
Several trees and power lines were blown down producing power outages north of a line from between West Concord and Dodge Center east to the Dodge/Olmsted county line.
A trained spotter reported numerous trees down and a rotating wall cloud near Wasioja.
A semi was blown over between Dodge Center and Kasson on U.S. Highway 14.
Trees were blown down in Genoa.
A barn roof was damaged by thunderstorm winds near Byron.
A wind gust of 62 miles per hour was measured at the KTTC television studio.
Several large tree branches were blown down in Elgin.
Near Theilman, a two foot diameter tree was snapped in half and a barn was completely destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383094, 383095, 383096, 383107, 383099, 383100, 383101, 383109, 383103, 383105, 383108.